Plasmodium vivax-associated acute respiratory distress syndrome after extended travel in Afghanistan

Travel Med Infect Dis. 2007 Sep;5(5):301-5. doi: 10.1016/j.tmaid.2007.04.001. Epub 2007 Jun 6.

Abstract

A 21-year-old soldier developed anorexia, vomiting, diarrhea and fever 10 days after returning to the United States from an 8-month deployment in Afghanistan. His symptoms persisted over the next 5 days until he presented in respiratory failure with a partial pressure oxygen: concentration of inspired oxygen (PaO(2):FiO(2)) ratio of 63, requiring urgent intubation and ventilator support. Chest roentgenogram revealed diffuse bilateral alveolar opacities consistent with acute respiratory distress syndrome. Although sputum and blood cultures did not reveal a causative agent, Giemsa-stained blood smears were positive for Plasmodium vivax alone, which was later confirmed by small subunit ribosomal RNA polymerase chain reaction amplification. After a tenuous course marked by splenic rupture and prolonged requirement for ventilator support, the patient ultimately recovered. Although generally considered benign, this and other recent reports of vivax malaria-associated lung injury emphasize the need for persistent pursuit of the diagnosis in febrile travelers returning from vivax endemic locations as well as aggressive monitoring for and management of life-threatening complications.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Afghanistan
  • Humans
  • Malaria, Vivax / complications*
  • Male
  • Respiratory Distress Syndrome, Adult / etiology*
  • Respiratory Distress Syndrome, Adult / therapy
  • Travel*